It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Digestive Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-29-2006, 10:59 AM   #1
Veteran
(female)
 
Join Date: Oct 2005
Posts: 451
ibelieve HB User
Did Doxycycline cause this?

Hi you guys!

I am currently taking Doxycycline 100 mg capsules 2x a day. The labels said to take the med with a glass of water and not to lie down for 30 minutes, which I've been doing. But I've noticed the past few days that I've had some strange feelings in my throat. Well last night, I was so tired when I got home from work that I just took the pill with a sip of water and went to bed about 10 minutes later (the pill went down fine.) Woke up around 5 am and had horrible burning in my throat. Feels like something's stuck. I've only had reflux once or twice, and this feels different. I can point to the exact place that's burning. I researched this morning and learned Doxycycline is known to cause esophageal irritation. But it didn't say whether or not it would go away on its own. Is there anything I can do? Is it okay to just wait and see? I am able to eat, but just miserable.

Thanks!

Last edited by ibelieve; 08-29-2006 at 11:02 AM.

 
Old 08-29-2006, 01:33 PM   #2
Senior Veteran
(male)
 
Join Date: Oct 2001
Location: Washington
Posts: 1,358
RetiredDirector HB UserRetiredDirector HB User
Re: Did Doxycycline cause this?

I wanted to respond to your post as I took Doxycycline for about two years. In researching the drug, I cannot find anywhere where it says to not lie down for 30 minutes after taking the medication, nor do I remember that when I took it. It does say to drink a full glass of milk or water and if you get some gastro distress to take it with milk or after eating.

The main reason for writing is to tell you something you probably don't know. When you take this type of antibiotic for long periods of time, you run the risk of developing the condition called Clostridium difficile. Simply put, this is where the antibiotic kills off all the good bacteria in the bowels and causes chronic diarrhea. I know, because I had this condition last year and believe me, it isn't fun. There are two medications they can use in treating this and the least expensive is Flagyl. The second and probably most effective is Vancomycin. It run $1,200-$1,700 per 14 day course. Many insurance companies will not even pay for this drug. I had to take four courses of it.

I don't mean to scare you, and I'm not sure what is causing the burning sensation in your throat, but I would urge you to see your doctor who prescribed this med. I also would not take it for more than 14 days. The "mycin drugs" are mostly the cause of C. diff, so you might want to mention this when you see your doctor.
__________________
Director

 
Sponsors Lightbulb
   
Old 08-29-2006, 02:28 PM   #3
Senior Member
(female)
 
Join Date: Jun 2006
Location: Pensacola Florida USA
Posts: 122
pbjmom HB User
Re: Did Doxycycline cause this?

Yes, you should not take the Doxy and then lay down. I have taken it twice and the first doctor told me about the staying up for 30 minutes, the next doc had no idea. My husband had to take it while deployed to Iraq and was never told.

Basically, it can cause gastro distress (probably the burning in your throat). By staying upright for 30 minutes it allows the pill to dissolve in your stomach where all the food is and not hurt the lining of your stomach. If you lay down to soon, the pill may dissolve where the lining of your stomach doesn't have food or liquid to protect your stomach and hurt your stomach lining.

I have to do the same thing with prescription strength motrin. So take it with food and water and don't lay down right away. It will help!!

pbjmom

 
Old 08-31-2006, 07:29 PM   #4
Veteran
(female)
 
Join Date: Oct 2005
Posts: 451
ibelieve HB User
Re: Did Doxycycline cause this?

Thank you for your responses. This problem has gotten much worse over the past 2 days. I saw my PMD today, was told I was having an acute adverse reaction to the doxy. Now have sharp pains between my shoulder blades everytime I swallow. Got a rx for steroids and magic mouthwash, which helps for a few minutes, just long enough for me to eat and get some calories in. Otherwise, no eating or drinking for me. I'm now on z-pac instead.

Any idea how long till it goes away? I will also keep a lookout for C. Diff symptoms. Thanks again.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Doxycycline and my pregnancy? HELP!!! TeraTastic Pregnancy-Teen 0 09-17-2007 11:35 AM
Doxycycline Story np1981 Eye & Vision 34 12-02-2006 03:24 PM
Doxycycline/eye pain question Laurentoo Eye & Vision 0 05-08-2006 10:16 AM
Doxycycline Use for Arthritis in the TMJ's CherylLynn24 TMJ Disorder -TemporoMandibular Joint 1 11-29-2005 07:12 AM
Doxycycline triggert Acne 8 03-23-2004 08:56 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



janewhite1 (20), bluepumkin (18), solofelix (17), Harry (13), flipfleury (8), ladybud (8), Titchou (8), MountainReader (7), jmarple (6), rufous57 (6)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 11:33 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!